Drug Allergy

by Sam Malone


Drug allergy is caused by allergic reactions to the medications or drugs that are ingested. This manifest in a group of unwanted symptoms, as any drug can have adverse effects; reactions to drugs are not uncommon. Several different types of allergic reactions can occur that can be mild or localized like a skin rash or may affect the vital organs of the body.

It is important not to confuse a side effect of drug with drug allergy, as the latter involves specific over reaction of the immune system cells and chemicals to the drug which is viewed as a chemical invader or antigen by the body. It is rare for an allergic reaction to occur first time you are exposed to the medicine. This usually occurs when you take it for the second or third time. In fact the first few times you take a drug, your immune system gets sensitized to that particular drug. After being sensitized up on administration of that drug, it activates immunoglobulin E (antibodies) which in turn triggers the release of substances called histamines that cause allergic symptoms. If the drug allergy happens for the first time, there is a strong possibility that you might be exposed to that medication before, may be unknowingly. Drug allergies can be life-threatening, thus it is very important to recognize the symptoms and treat them.

The symptoms of a drug allergy include rash, itches, fever and hives (mild), facial swelling, difficulty in breathing, irregular heart beat, rapid fall in blood pressure and anaphylaxis (moderate to severe). These symptoms should not be confused with symptoms of other adverse drug reactions or adverse effect of medicine like nausea, vomiting, diarrhea, headaches, muscle aches, fatigue, insomnia or drowsiness.

Risk factors for drug allergy include administration of large doses of a drug, frequent exposure to a particular drug, drug injected rather than given in the pill form, heredity or some food allergies.

Most common medications or drugs that cause allergic reactions include painkillers, Non Steroidal Anti Inflammatory drugs, anti-seizure medications, antibiotics or tetracycline.

It is wise to avoid the medication if you have a history of possible allergic reaction. Consult your specialist immediately if you develop an allergic reaction after taking a medication. For instant relief you can take some anti-histamine medications to curb the allergic symptoms. Tropical application of corticosteroids may also help to relieve sympotms, but see a specialist if this does not help. Also inform your specialist if you have an allergic reaction to certain drug for instance if you visit a dentist, inform him before he prescribes the medications.


Warning: The reader of this article should exercise all precautionary measures while following instructions on the home remedies from this article. Avoid using any of these products if you are allergic to it. The responsibility lies with the reader and not with the site or the writer.
More articles from the Wellness Category